dLifeHeaderPortlet is temporarily unavailable.

dLife Daily Tips

Practice makes near perfect at bedtime

Read More
The Question
Wed Apr 10 00:58:44 EDT 2013

I take 15 units of Lantus at bedtime. BG was 70 when I fixed my shot. I ate yogurt and a couple bite size Snickers. Sixty minutes later BG was 23!
Asked By: marilee2  
Flagged!

Background Info Hide
Diabetes Profile Hide
n/a
Expert Answers (1)
2013-04-16 08:10:32.0

Hello Marilee2
Thank you for bringing you concern to dLife. You report taking 15 units of Lantus at bedtime. Your glucose level was 70mg/dl at that time. You ate a snack that included candy and yogurt. In two hours your glucose level was 23mg/dl.

A glucose level of 23mg/dl is very dangerous. You could easily go into hypoglycemic shock at that low of a level. You need to contact your provider immediately to adjust your treatment plan. Be sure you are eating three meals a day and at least two snacks. Keep a fast acting glucose source with you at all times. If you have enough testing supplies available, do fingersticks frequently. I suggest a fasting in the morning, one right before lunch, one two hours after lunch, one right before dinner, one two hours after dinner, one at bedtime. Set an alarm and take a fingerstick at about 3AM. Take this information with you to your appointment with your provider.

I also suggest that you wear a medic alert bracelet or necklace. Teach you family and friends how to help you if you become hypoglycemic. If you are alert enough to swallow, drink 4 ounces of regular soda or sugar water, wait 15 minutes and check your sugar. If it is still going down, repeat this. If after two attempts to stabilize your glucose level, it continues to fall, go to the nearest emergency room.

Discuss with your provider if your Lantus needs adjusting. Are there other meds you are taking? Do you need to carry glucagon injections? Do you need insulin at all? Sometimes if a patient has lost weight and is exercising every day, the need for insulin may decrease or be eliminated.

Accreditations: RN, MLT-ASCP, CCM, CDE
Sources Show

Community Answers (1)
2014-08-15 10:09:48.0

both yogurt and the snickers have protein which slows the correction of your low. Fruit juice, other non-chocolate candy, reg soda etc are better to use or the sugar tablets
Answered By: dramamama

Flagged!
Sources Show


 

*** All information contained on dLife.com is intended for informational and educational purposes only. Our Expert Q&A is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

dLife Weekly Poll

Do you have all the doctors you need on your diabetes care team?

  • Watch dLifeTV online now!

    Click here for more info
  • Join the #1 Diabetes Community.

    Join Today!
  • Everything you need to know about Insulin.

    Click here